Article Text

Download PDFPDF
Dapsone-induced DRESS after infliximab-induced vasculitis: a case of cerebral infarction in the context of multiple drug reactions
  1. Michael Roth1,
  2. Jeffery T Gray1,
  3. Paul Gabriel Peterson2 and
  4. Paul A Clark3
  1. 1Department of Medicine, Walter Reed National Military Medical Center, Bethesda, Maryland, USA
  2. 2Department of Radiology, Walter Reed National Military Medical Center, Bethesda, Maryland, USA
  3. 3Department of Medicine, Inova Fairfax Hospital, Falls Church, Virginia, USA
  1. Correspondence to Dr Michael Roth; roth0470{at}umn.edu

Abstract

Drug reaction with eosinophilia and systemic symptoms (DRESS) syndrome is a life-threatening condition characterised by peripheral eosinophilia, rash and multi-organ failure arising several weeks after exposure to the culprit medication. Although rare, DRESS syndrome triggered by specific agents has been associated with specific genetic polymorphisms more prevalent in different ethnic groups, including an association between dapsone-induced DRESS and Human Leukocyte Antigen (HLA)-B:13*01, a single nucleotide polymorphism more prevalent in those of Asian descent. DRESS and drug-related vasculitis may affect any organ system including the central nervous system (CNS), usually manifesting as encephalitis, meningitis or embolic cerebrovascular accidents related to eosinophilic cardiac disease and thrombosis. CNS vasculitis is a much rarer complication of drug reactions that may manifest as multifocal ischemia on neuroimaging. In circumstances of drug-related vasculitides, treatment with high-dose corticosteroids may lead to rapid improvement and, ultimately, resolution of associated focal neurologic deficits.

  • vasculitis
  • dermatology
  • contraindications and precautions
  • neurology
  • adult intensive care

Statistics from Altmetric.com

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.

Footnotes

  • Contributors This manuscript was primarily drafted by MJR, MD and was edited and revised by JTG, MD and PC, DO, all three of whom were primarily responsible for the medical care of this patient. Figures were chosen, assembled and captioned with the direction and assistance of PGP. All of the four aforementioned authors reviewed and approved the final draft of the manuscript and figures.

  • Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.

  • Disclaimer The views expressed in this abstract are those of the authors and do not reflect the official policy of the Department of the Navy, Department of Defense, or US Government.

  • Competing interests None declared.

  • Patient consent for publication Obtained.

  • Provenance and peer review Not commissioned; externally peer reviewed.